Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 104, NWS Sioux Falls, SD

June 19, 2002Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 19, 2002, 9:29 PM CDT for Plymouth County, Iowa. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2002, 9:29 PM CDT (02:29 UTC)
Expired
Jun 19, 2002, 10:00 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Plymouth County, IA

The radar

The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 9:38 PM CDTThunderstorm Wind 61 ECraig, IAThunderstorm winds caused tree damage, including 3 inch diameter branches blown down.
Jun 19, 9:45 PM CDTHail 1Craig, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 6:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1342 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
2359 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 200229
SVRFSD
IAC149-200300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
928 PM CDT WED JUN 19 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 1000 PM CDT

* AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF LE MARS...OR ABOUT 9
  MILES EAST OF AKRON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRAIG AROUND 940 PM CDT
  LE MARS AROUND 950 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4292 9650 4278 9649 4277 9602 4291 9602

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 1:43 PM CDT, 7 hours 46 minutes earlier.

Area forecast discussion, Jun 19, 1:43 PM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
143 PM CDT WED JUN 19 2002

...MAIN CONCERNS ARE CONVECTIVE CHANCES THIS AFTERNOON AND EVENING
THEN AGAIN LATE THURSDAY NIGHT INTO FRIDAY...

WATER VAPOR LOOP SHOWING STRONG UPPER LEVEL WAVE MOVING INTO
NORTHWEST SD.  500 MB TEMPS -15 C TO -20 C WITHIN THIS UPPER WAVE
WHICH SHOULD AID IN INCREASING CONVECTIVE POTENTIAL LATE THIS
AFTERNOON AND EARLY THIS EVENING.  SFC FRONT HAS STALLED ACROSS
WESTERN CWA...ABOUT FROM MITCHELL TO ARMOUR AT18Z...AND IS ABOUT
100 MILES WEST OF BOTH THE ETA AND AVN PROGS. CONVECTIVE PARAMETERS
COMING TOGETHER WITH GOOD HEATING AND MODERATE SHEAR SO SEVERE
POTENTIAL INCREASING AS WE APPROACH 90 IN MANY LOCATIONS. ETA ALSO
CONFUSED WITH EARLY MORNING CONVECTION OVER SW MN...WHICH LIFTED
NORTHEAST...BUT THE ETA TOOK AND DROVE DUE SOUTH INTO NORTHWEST
IA...POLLUTING THE FIRST 24 HOURS OF THE MODEL RUN WITH A NON
EXISTENT FRONT.

AT THIS TIME IT LOOKS LIKE BEST CHANCE FOR SEVERE WILL BE ACROSS
SOUTHEAST SD AND NORTHWEST IOWA. WITH POTENTIAL FOR SUPERCELLS SOME
HAIL COULD BE LARGE. WILL BUMP UP POPS FOR ALL AREAS
TONIGHT...TAPERING OFF TO THE NORTH. WILL WATCH FOR INITIAL
DEVELOPMENT FROM ABOUT BROOKINGS TO TYNDALL. DOES APPEAR TO BE THE
POTENTIAL FOR TWO AREAS OF CONVECTION...DEVELOPMENT AHEAD OF FRONT
THIS AFTERNOON AND EVENING...THEN A POSSIBLE MCS DEVELOPING OVER
WESTERN NE AND MOVING EAST NORTHEAST...AFFECTING MAINLY THE SOUTHERN
CWA. ALSO SOME POTENTIAL FOR HEAVY RAIN BUT WILL NOT ISSUE A FLOOD
WATCH AT THIS TIME SINCE WE HAVE HAD VERY LITTLE RAINFALL SO
FAR...EXCEPT EXTREME SOUTHERN CWA.

AFTER THIS...HIGH PRESSURE MOVES IN WITH RETURN FLOW BECOMING
ESTABLISHED THURSDAY NIGHT.  WILL MAINTAIN POPS THURSDAY NIGHT INTO
FRIDAY AS MOISTURE RETURN IS PRETTY SIGNIFICANT.

AFTER FRIDAY...MUCH WARMER AND BREEZIER CONDITIONS CAN BE EXPECTED
WITH NEXT BEST CHANCE FOR PRECIP MONDAY NIGHT AND TUESDAY.  WILL SEE
80S AND A FEW 90S ACROSS MOST OF THE CWA SAT-MON...POSSIBLY
APPROACHING 100 NEAR THE MO RIVER ON SUNDAY.

.FSD...NONE

08

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:38 PM CDTSevere Thunderstorm WarningFSDSioux22 min
Jun 19, 9:12 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux33 min
Jun 19, 9:37 PM CDTTornado WarningFSDPlymouth23 min
Jun 19, 9:53 PM CDTTornado WarningFSDSioux22 min
Jun 19, 10:00 PM CDTTornado WarningFSDPlymouth15 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.